PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry Questions on Tinnitus - February 2016

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month for publication. All questions will receive a personal reply from Barry.

Tinnitus expert Bary Keate

Tinnitus expert, Barry Keate, answers your questions on Tinnitus Send your question to: Ask Barry

Get Free Shipping on Tinnitus Combo Pack or Starter Kit Promo Code: freeship229 Ends Feb. 29, 2016  US orders

Tamiflu and Tinnitus

Hi Barry,

Unfortunately, I've come down with the flu and just started taking an oral anti-viral medication called Tamiflu. I also restarted your recommended anti-oxidant regimen of Vitamin C, Alpha Lipoic Acid, Ubiquinol, and L Methionine, in addition to NAC and your Tinnitus Formula.

I have noticed my tinnitus being louder since starting Tamiflu.

Should the anti-oxidants give me protection from ototoxicity, and would you expect the level of my tinnitus to drop back to baseline after finishing the Tamiflu?

Thank you for your help!

Sincerely, David F.

Hi David,

I cannot find any reference to Tamiflu causing tinnitus. This doesn’t mean that it didn’t cause your increase; many side effects aren’t discovered for a long time. It does mean, though, that it is not a powerful ototoxic drug or that would have been discovered by now.

I think you are pretty safe from long-term damage if you continue with these anti-oxidants. Make sure you take 1,000 mg of NAC twice daily. Your tinnitus should decline after discontinuing the Tamiflu.

Wishing you quiet times, Barry Keate

Sinus Allergies and Tinnitus Relief

Dear Barry,

I was wondering what your thoughts are on people who have sinus allergies and if it causes tinnitus to be worse?  I have had a runny and stopped up nose most of my life and feel it contributes to the ringing.  Does your formula help with clearing the sinus cavity?  Is it harmful to take OTC allergy meds and/or do they interfere with tinnitus?

Thanks for your help and I'm constantly on a quest to get some relief.

Gina L.

Dear Gina,

Sinus allergies can definitely cause tinnitus and may be at the root of yours. Our products don’t help with sinus problems.

You should see an Ear, Nose & Throat physician. Typical treatments for this include a prescription nasal spray, such as Flonase, and an antihistamine.

Some over-the-counter allergy meds can cause or worsen tinnitus. You can find out which by searching for the medication by name and the term “tinnitus”.

Wishing you quiet times, Barry Keate

Reducing Tinnitus using a hearing aid?

Dear Barry,

I have had tinnitus for years! One doctor suggested that I get a hearing aid with "a counter rhythm sound." Any comment on that suggestion?

Michael J.

Dear Michael,

I’m not sure what the doctor meant by “counter rhythm". I can’t find anything about a hearing aid with this term attached. Perhaps s/he meant something with a rhythmic tone included in the device. There is a hearing aid manufacturer named Widex that makes a device which includes what are termed “fractal tones". These tones sound something like a wind chime only they are electronically generated and repeat a never ending pattern of sounds. The device is called the Widex Zen and it has been on the market for a few years.

These wind chime-like tones are designed to stimulate the brain and remove negative emotions associated with tinnitus. It is also a hearing aid which can amplify ambient sounds to help mask the tinnitus.

There is some clinical evidence that these instruments can be helpful in reducing scores of the Tinnitus Handicap Inventory (THI). This questionnaire shows researchers how much tinnitus affects the lives of those who have it. The clinical trial I found combined use of the hearing aid with Cognitive Behavioral Therapy and a relaxation program. The therapy and relaxation program are at least partly responsible for the lowering of the THI scores. The only way to tell if the instrument is effective is to run a trial without the additional therapies.

I have listened to a Widex Zen during a demonstration at a convention of Ear, Nose and Throat physicians. It was somewhat annoying to me and I don’t think I could listen to it for long. I’ve read that some people react to it as calming.

Widex Zen instruments cost about $2500 to $3000 each. Most hearing aids have a return policy of 30 days during which time you do not need to pay for them unless you decide to keep them.

If you wish to try one of these, contact an Audiologist for a trial.

Wishing you quiet times, Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.